New Warnings Urged for ADHD Drugs FDA Panel Recommends Warnings of Rare Reports of Aggressive Behavior or Psychotic Symptoms
March 23, 2006 -- Government advisors urged new warnings and information for parents of children using drugs to treat attention deficit hyperactivity disorder (ADHD), though they avoided strong safety alerts backed by a separate panel last month.
A committee of mostly pediatric experts urged the FDA to warn doctors and parents about reports linking popular stimulant drugs to aggressive behavior, manic episodes, and psychotic symptoms like hallucinations.
The reports remain rare among the estimated 2 million American children who fill stimulant prescriptions each month. But experts said that events appeared often enough that parents and their doctors should be alerted so that they can stop the drug if such problems arise in their children.
They recommended that warnings be included in medication guides distributed to parents along with children's prescriptions.
"[Parents should] be aware that this could happen, and it may be a justification for stopping the drug," says Robert Nelson, MD, a critical care specialist at the Children's Hospital of Philadelphia and the panel's chairman.
Some reports of suicidal thoughts or behaviors have cropped up in children and adolescents taking some stimulant medications. Those reports were most common with the ADHD drug Strattera, which is not a stimulant and already carries a "black box" alert warning of potential suicide risk. The committee concluded that further suicide warnings for stimulant drugs, including Ritalin, Concerta, and Adderall XR, are not warranted at this time.